Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 52, NWS Marquette, MI

August 2, 2004Luce County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Aug 2, 2004, 2:55 PM EDT for Luce County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2004, 2:55 PM EDT (18:55 UTC)
Expired
Aug 2, 2004, 4:00 PM EDT
In force
65 min
Issued by
NWS Marquette, MI
Area
Counties, with a storm outline in the text

County Luce County, MI

The radar

The Marquette radar (KMQT), 157 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.9 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1086 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 11:05 AM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 2, 11:05 AM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1105 AM EDT MON AUG 2 2004

.DISCUSSION...
THE MAIN CONCERN WITH THIS UPDATE IS THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS THIS AFTERNOON.

WATER VAPOR IMAGERY AND RUC/ETA SHOWING A LOW OVER HUDSON BAY
FORMING A LONGWAVE TROUGH. ANOTHER LOW IS OFF THE COAST OF
ALASKA...AND A RIDGE OVER THE CANADIAN ROCKIES SEPARATING THESE
TWO. THE FLOW ACROSS THE NORTHERN PLAINS IS FROM THE WEST NORTHWEST.
A LARGE MCS IS OVER MINNESOTA THIS MORNING...IN AREA OF AN 850MB
THETA-E RIDGE. A WEAK SHORTWAVE MOVED THROUGH SOUTHERN WISCONSIN AND
THE U.P. OVERNIGHT AND GENERATE A FEW STRONG THUNDERSTORMS AROUND
MANISTIQUE. SURFACE ANALYSIS SHOWING A RIDGE OVER SOUTH CENTRAL
CANADA...A TROUGH OVER STRETCHING FROM JAMES BAY THROUGH WESTERN
LAKE SUPERIOR TO A LOW OVER SOUTH DAKOTA.

THE FLOW WILL TAKE THE MCS OVER NORTHERN WISCONSIN TO THE SOUTHEAST
AND KEEP IT SOUTH OF THE FORECAST AREA THIS AFTERNOON. SURFACE DEW
POINTS AND THE THETA-E RIDGE WILL WEAKEN THROUGH THE AFTERNOON AS IT
SLIDES SOUTHEAST. ETA IS DEVELOPING CAPE OF AROUND 1200 J/KG ALONG
THE NORTHERN LAKE MICHIGAN SHORE BY LATE AFTERNOON. RUC IS DEPICTING
SURFACE DEW POINTS AROUND 72F THIS AFTERNOON OVER SOUTH CENTRAL
U.P...WHEREAS THE OTHER MODELS SHOWING DEW POINTS INTO THE MID AND
UPPER 60S. RUC ALSO SUGGEST CAPES INTO THE 2000+ J/KG RANGE.
COMPARISONS OF CURRENT OBSERVATIONS SUPPORT THE LOWER CAPE AND
SURFACE DEW POINT CONDITIONS. ALSO EXPECT THE STRONG THUNDERSTORM
ACTIVITY OVER WISCONSIN WILL ROB THE FORECAST AREA OF SOME OF THE
INSTABILITY AND MOISTURE. STILL CONDITIONS LOOK FAVORABLE FOR
SCATTERED SHOWER AND THUNDERSTORMS THIS AFTERNOON...BUT DO NOT
EXPECT ANY SEVERE AT THIS TIME. TRAJECTORY FORECAST SUGGEST
TEMPERATURES INTO THE MID 80S THIS AFTERNOON. GUIDANCE WILL HAS
LOWER MAX TEMPS. BLOW OFF OF THE MCS OVER WISCONSIN WILL BLANKET THE
FORECAST AREA AND SHOULD LIMIT TRADITIONAL HEATING AND THE
INSTABILITY WILL GENERATE MORE CLOUDS. THUS FAVOR THE GUIDANCE.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DLG
Hazardous weather outlook, Aug 2, 5:10 AM EDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
510 AM EDT MON AUG 2 2004

MIZ001>007-009>014-084-085-031200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
510 AM EDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BECOME SCATTERED OVER WESTERN UPPER
MICHIGAN EARLY THIS MORNING...AND SCATTERED THUNDERSTORMS WILL
DEVELOP OVER CENTRAL UPPER MICHIGAN LATE THIS MORNING. THUNDERSTORM
ACTIVITY IS EXPECTED TO DIMINISH IN THE AFTERNOON OVER WESTERN UPPER
MICHIGAN...AND LATE THIS EVENING ACROSS CENTRAL UPPER MICHIGAN.
STORMS THIS AFTERNOON MAY PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

LAROSA

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:47 PM EDTSevere Thunderstorm WarningMQTAlger, Delta58 min
Aug 2, 1:29 PM EDTSevere Thunderstorm WarningMQTSchoolcraft61 min
Aug 2, 1:45 PM EDTSevere Thunderstorm WarningMQTDelta60 min
Aug 2, 2:23 PM EDTSpecial Marine WarningMQT52 min
Aug 2, 2:23 PM EDTSpecial Marine WarningMQT52 min
Aug 2, 2:57 PM EDTSevere Thunderstorm WarningMQTDelta63 min
Aug 2, 3:30 PM EDTFlash Flood WarningMQTLuce2 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.